Medicines we take to solve another problem can sometimes cause constipation.
Constipation is a common side effect of medication that affects the nervous system. The explanation is simple: the movement that allows you to pass stools is controlled by nerves that line the colon, which are sensitive to some medications.
Do you take one of these medications? It could explain why you have constipation.
General pain relief
Is there codeine in your painkillers? This can sometimes slow down your bowel movement which can lead to constipation. If it's troublesome, have a chat with a pharmacist or your doctor about other types of pain medication you can try.
If you don’t have enough iron in your blood, you are probably taking iron supplements. Unfortunately, in some people, iron supplements can slow things down in your gut and cause constipation. You can try taking your supplement with orange juice (which helps your body to digest it) but if that doesn't help, have a chat with your doctor.
If you've been given medication by your doctor to control your epilepsy, sometimes this can slow down your bowel and cause you to get a bit 'bunged up'. Talk to your doctor or healthcare professional if constipation is affecting you.
Schizophrenia and anxiety
If you're being treated by the doctor for anxiety or Schizophrenia you might have to take antipsychotic drugs and one of their known side effects is a change in bowel habits. If you find you're getting constipated, get some advice from your doctor.
Kidney conditions needing diuretics (water tablets)
Sometimes doctors prescribe diuretics to people with kidney conditions, but they can have an added side effect of leaving you a bit constipated. If so, talk to your healthcare professional.
Remedies for heartburn and indigestion which contain aluminium can sometimes slow down your system and cause constipation. There are different types of remedies you can try which don't contain aluminium, so talk to your doctor or a pharmacist about changing your medication if necessary.
Heart conditions needing diuretics (water tablets)
If you have a heart condition and are prescribed diuretics, you most probably have to urinate more often. However, a side effect of this unusual loss of water can sometimes be constipation.
Liver conditions needing diuretics (water tablets)
If your doctor has prescribed diuretics to treat a liver condition, you might also find that they affect your bowels and can make you constipated. If this happens to you, talk to a healthcare professional about your options.
If you're having problems with constipation, and you think it might be because of your medication, make an appointment to see your doctor or speak to a healthcare professional. They can give you advice and might be able to change your medication.
You should never alter prescribed medications without talking it through with a healthcare professional first.
It’s also worth having a close look at your lifestyle to see if there’s anything you can try which might help. For some ideas, visit our lifestyle tips and advice section.